Display Settings:

Format

Send to:

Choose Destination
Br J Cancer. 1992 Jul;66(1):198-203.

Changes in serotonin metabolism in cancer patients: its relationship to nausea and vomiting induced by chemotherapeutic drugs.

Author information

  • 1Central University of Venezuela, School of Pharmacy, Caracas.

Abstract

The metabolism of serotonin was studied in cancer patients of their first day of their first course of chemotherapeutic drugs either with strongly or moderately emetogenic regimens. It was observed that strongly emetogenic treatments induce greater increases in serotonin release than moderately emetogenic regimens. High-dose cisplatinum (75 +/- 5 or 83.8 +/- 5 mg m-2) produced a marked increase in the plasma levels and in the urinary excretion of 5-hydroxyindole acetic acid (5-HIAA). Neither platelet nor plasma (platelet-free plasma) serotonin were significantly modified by high-dose cisplatinum. Dacarbazine (283 +/- 22 mg m-2), another strongly emetogenic agent, induced acute nausea and emesis paralleled by marked increases in the urinary excretion of 5-HIAA. Both for high-dose cisplatinum and dacarbazine, the increases in serotonin metabolism occurred with a similar time-course than those of vomiting, and lasted for a period of 4 to 8 h. Low-dose cisplatinum (30.8 +/- 3 mg m-2) as well as cyclophosphamide-based chemotherapies (520 +/- 30 mg m-2) produced very small increases in the urinary excretion of 5-HIAA. Platelet and plasma serotonin levels failed to increase in cyclophosphamide-treated patients. Octreotide, a long-acting somatostatin analog, did not inhibit the increase in urinary 5-HIAA and the nausea and vomiting produced by high-dose cisplatinum. These results suggest that for treatments that induce marked increases in serotonin release such as high-dose cisplatinum or dacarbazine: (a) the amount and time course of serotonin release induced by chemotherapeutic drugs determines the severity, time of onset and pattern of emesis observed; (b) platelet serotonin play no role in chemotherapy-induced emesis; (c) strongly emetogenic regimens release serotonin from enterochromaffin cells; and (d) intestinal release of serotonin is the consequence of the damage induced by the chemotherapeutic drugs on the gut mucosa.

PMID:
1379060
[PubMed - indexed for MEDLINE]
PMCID:
PMC1977916
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk